Cinnamon supplementation has been linked to improved glycolated hemoglobin levels and increased glucose uptake, glycogen synthesis, and phosphorylation of the insulin receptors, but little is known about its potential adverse effects. A case study of a woman with likely cinnamon-statin combination induced hepatitis emphasizes the potential dangers of concomitant use of dietary supplements with certain medications.
A 73-year-old woman presented to emergency department with abdominal pain associated with vomiting and diarrhea. The epigastric pain, which radiated into her right upper quadrant and chest, was unlike her previous angina pain from eight months prior that required placement of two stents. The patient’s medical history included coronary artery disease with the aforementioned stent placement, hypertension, diabetes, depression, hyperlipidemia, gastroesophageal reflux, chronic back pain, cholecystectomy, hysterectomy, and exploratory laparotomy for recurrent abdominal pain. She was taking rosuvastatin 40mg, paroxetine, amlodipine, aspirin, clopidogrel, insulin, losartan, metoprolol, and pantoprazole and had initiated cinnamon supplementation for diabetes management the previous week.
The laboratory workup and imaging studies confirmed that the patient had acute hepatitis, although they could not indicate a specific cause. Because the physicians determined that no other medications could have caused the extent of liver damage except for cinnamon, rosuvastatin and cinnamon were withheld. While high-dose rosuvastatin can lead to acute hepatitis, this usually occurs in the early course of therapy; since the patient had been taking the medication for eight months, this was not a likely cause. The statin therapy was restarted after the patient was discharged and no further elevated liver enzymes or abdominal pain were reported.
The culprit in this interaction could be coumarin, a component of cinnamon; a metabolite of coumarin was found to be hepatoxic in animal studies. On the Naranjo Adverse Drug Reaction (ADR) Probability Scale, this interaction between the cinnamon supplement and the higher dose of rosuvastatin received a score of 6 (probable). Based on this case, the authors recommend that concomitant use of cinnamon supplementation with other medications with the potential for liver damage, such as statins, should be avoided.
For more information visit amjcaserep.com.